Texas, 2023Tornado and Hail in Texas, May 26, 2023
May 26, 2023 · NWS MAF · 13 events in 6 counties and zones
A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. A couple of additional thunderstorms develop across portions of the Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. A couple of additional thunderstorms develop across portions of the Permian Basin. Several reports of large hail, damaging winds, and a landspout tornado were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:09 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, May 26, 1:09 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 26 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 26 2023
Upper ridge extends from Mexico across SE NM and W TX to MN as a
trough extends from WA down the West Coast. This trough will slowly
grow east Saturday cutting the ridge in half separating the portion
over the south plains from that over the Great Lakes.
High temperatures Saturday will be well below normal in the upper
70s to mid 80s as thick cloud cover and rain chances keep the heat
down. Lows mainly in the 60s tonight and Saturday night.
Thunderstorms are likely this afternoon and tonight as have good
moisture in place along with numerous boundaries... daytime
heating... good CAPE and a weak shortwave coming across. However
did have storms this morning move across the NE counties that may
disrupt development. Do have an Enhanced Severe Wx risk today and
tonight extending from Ern NM down across Eddy and Lea Co to Pecos
Co. Potential for supercells with very large hail and a couple of
tornadoes this afternoon and tonight. Thunderstorms will be likely
again Saturday and Saturday night from the Davis Mountains southward
and at this time are not expected to be as strong.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 26 2023
Weak ridging barely holds on over West Texas and SE NM late this
weekend and into early next week. This will allow shortwaves to cut
across the region and keep up precipitation chances each day with
the higher chances focused more to the east over the western low
rolling hills and southeast Permian Basin. Any shower activity that
develops will likely be accompanied by thunderstorms given the time
of year.
With the upper level ridge not in full control, temperatures look to
remain below normal through the extended. The normal high at KMAF
for late May is around 91F, but as it stands we will have trouble
reaching that number this weekend and into the middle of next week.
Highs stay in the mid to nearly upper 80s. The normal hot spots,
like the Pecos River Valley, Big Bend, and Presidio Valley stay
warmer in the 90s each afternoon. Lows stay just below normal in the
low to mid 60s for most. Areas to the west end up slightly cooler in
the mid to upper 50s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri May 26 2023
Have patchy MVFR cigs that have been slow to burn off at CNM...
HOB... and MAF... these should be on the decrease. Expecting
development of afternoon/evening storms that could become
severe... have mentioned at INK and HOB. Wind will be E to SE and
gusty at times through the evening. Strong wind and hail possible
with any storm that develops.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 79 62 79 / 30 50 40 60
Carlsbad 63 83 61 87 / 30 40 30 40
Dryden 68 85 66 82 / 20 30 40 70
Fort Stockton 65 81 62 83 / 30 50 40 70
Guadalupe Pass 61 79 60 80 / 30 40 40 40
Hobbs 61 79 59 82 / 40 40 40 40
Marfa 55 80 53 78 / 80 70 60 70
Midland Intl Airport 64 79 63 81 / 30 40 40 50
Odessa 66 80 63 81 / 40 40 40 50
Wink 66 83 62 86 / 70 50 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 26, 2:45 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 PM CDT Fri May 26 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a medium risk of severe storms across the western two-
thirds of the area today. Large hail and damaging winds will be the
main threats with an isolated tornado possible. A tornado watch is in
effect. Heavy rain will also pose a flash flood threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low risk of severe storms Saturday afternoon and evening,
mainly along and west of a Gail to Midland to Sanderson line. Any
severe storms that develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Event by event
8 hail, 3 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.
Tornado, Jeff Davis
- When
- May 26, 3:08 PM CST to 3:10 PM CST
- Where
- Jeff Davis County, 15.08 mi ESE of Valentine to 13.96 mi ESE of Valentine
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Other Federal Agency
- Coordinates
- 30.510, -104.260
Lanspout: A landspout tornado developed around 408 PM CDT about 20 miles northwest of Marfa, TX, and was on the ground for approximately one minute. A second developed shortly after the first, dissipating within 10 to 15 seconds. No damage was reported. Path details are estimates.
Strong Wind, Davis Mountains
- When
- May 26, 3:08 PM CST to 3:10 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
LANDSPOUT. Location:30.510N, -104.280W/30.510N,-104.260W. A landspout tornado developed around 408 PM CDT about 20 miles northwest of Marfa, TX, and was on the ground for approximately one minute. A second developed shortly after the first, dissipating within 10 to 15 seconds. No damage was reported. Path details are estimates.
Hail, Jeff Davis
- When
- May 26, 4:20 PM CST to 4:30 PM CST
- Where
- Jeff Davis County, 0.91 mi NE of Ft Davis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.590, -103.870
Half-dollar-size hail was reported near Fort Davis.
Thunderstorm Wind, Jeff Davis
- When
- May 26, 4:22 PM CST to 4:27 PM CST
- Where
- Jeff Davis County, 1.82 mi NW of Ft Davis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.600, -103.900
A roof was partially blown off of a shed with minor tree damage in the area. Wind speeds are estimated to have been around 70 mph. Property damage is an estimate.
Hail, Jeff Davis
- When
- May 26, 5:15 PM CST to 5:25 PM CST
- Where
- Jeff Davis County, 10.39 mi NW of Ft Davis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.670, -104.020
One inch diameter hail was observed at McDonald Observatory.
Hail, Dawson
- When
- May 26, 5:33 PM CST to 5:43 PM CST
- Where
- Dawson County, 4.86 mi ESE of Klondike
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.530, -101.890
Hail, Jeff Davis
- When
- May 26, 5:33 PM CST to 5:43 PM CST
- Where
- Jeff Davis County, 1.38 mi WNW of Ft Davis
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.590, -103.900
Relayed report by broadcast media. Time estimated from radar.
Hail, Reeves
- When
- May 26, 5:56 PM CST to 6:06 PM CST
- Where
- Reeves County, 0.59 mi W of Balmorhea
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.980, -103.740
Thunderstorm Wind, Brewster
- When
- May 26, 6:16 PM CST to 6:21 PM CST
- Where
- Brewster County, 0.91 mi NE of Alpine Muni Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 30.390, -103.670
Wind-driven hail damage was reported at Big Bend Regional Medical Center with broken windows. Hail size ranged from penny to half dollar size. Wind speed is estimated to have been between 70 to 80 mph. Property damage is an estimation.
Hail, Brewster
- When
- May 26, 6:20 PM CST to 6:30 PM CST
- Where
- Brewster County, 0.69 mi S of Alpine
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.360, -103.670
Ping pong to golf ball-sized hail was observed in Alpine.
Hail, Howard
- When
- May 26, 6:45 PM CST to 6:55 PM CST
- Where
- Howard County, 4.07 mi WSW of Sand Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.250, -101.390
Hail, Jeff Davis
- When
- May 26, 7:30 PM CST to 7:40 PM CST
- Where
- Jeff Davis County, 10.14 mi W of Ft Davis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.590, -104.050
Quarter to half-dollar-size hail was observed at the Davis Mountain resort.
Thunderstorm Wind, Jeff Davis
- When
- May 26, 7:56 PM CST to 8:01 PM CST
- Where
- Jeff Davis County, 1.5 mi NNW of Ft Davis
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.600, -103.890
The wind gust was measured at Fort Davis RAWS station. Time estimated from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, May 26, 2023$340,000 · 7 events
- Damaging Winds in American Samoa, May 26, 2023$100,000 · 60 kt wind · 3 events
- Heavy Rain in American Samoa, May 26, 2023$80,000 · 4 events
- Hail and Damaging Winds in Wyoming, May 26, 2023$25,000 · 1.25 in hail · 6 events
- Tornadoes and Hail in Colorado, May 26, 20231.5 in hail · 18 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 20235 events
- Tornado and Hail in Idaho, May 26, 2023EF0 · 5 events
- Tornado and Flash Flood in Washington, May 26 to 27, 2023$750 · EF0 · 4 events
- Hail in Wyoming, May 26, 20231 in hail · 4 events
- Hail in Wyoming, May 26, 20231.25 in hail · 4 events
- Tornadoes in Idaho, May 26 to 27, 2023EF0 · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, May 26, 202357 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101490, 1175783, 1101482, 1101491, 1101483, 1101484, 1101485, 1101486, 1101498, 1101487, 1101488, 1101489, 1101501.